Hallucinogenic drug ibogaine is associated with a long QT interval

January 13, 2013, 10:45 pm

Tabernanthe iboga

★½☆☆☆

Life-threatening complications of ibogaine: three case reports. Paling FP et al. Neth J Med 2012 Nov;70:422-424.

Abstract

Ibogaine is a psychoactive alkaloid found in the bark of the root of the iboga plant (Tabernanthe iboga), a shrub that grows in the rain forests of western Central Africa. The plant  is an important adjunct to Bwiti religious ceremonies in Gabon. Ibogaine causes hallucinations that apparently are mediated, not through serotonin receptors, but rather muscarinic cholinergic pathways involved in dreaming and memory.

In the mid-twentieth-century, ibogaine was marketed in France under the name “Lambarene” for dieting and as a stimulant. Ibogaine is banned as a Schedule I substance in the United States, but is used in some areas to treat addiction to opiates and other drugs.

This paper describes three patients who developed potentially life-threatening complications  — ventricular dysrhythmias, CNS depression  — after exposure to ibogaine. One case had been previously published. Unfortunately, the details provided are so sketchy that it’s impossible to make much of these cases. In addition, the reason patient 3 was unresponsive is completely unclear, and I believe the authors mis-applied the Naranjo algorithm in determining that ibogaine was the probable cause.

Nevertheless, the paper does serve to remind us that ibogaine has been associated with — and probably causes — a prolonged QT interval and torsade de pointes.

Related post:

Ibogaine — an hallucinogen that was NOT a factor in the 1972 presidential campaign

 

Comments are closed.